New bounds for roots of polynomials based on Fiedler companion matrices

Fernando De Terán, Froilán M. Dopico, Javier Pérez

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


Several matrix norms of the classical Frobenius companion matrices of a monic polynomial p(z) have been used in the literature to obtain simple lower and upper bounds on the absolute values of the roots λ of p(z). Recently, M. Fiedler (2003) [9] has introduced a new family of companion matrices of p(z) that has received considerable attention and it is natural to investigate if matrix norms of Fiedler companion matrices may be used to obtain new and sharper lower and upper bounds on |λ|. The development of such bounds requires first to know simple expressions for some relevant matrix norms of Fiedler matrices and we obtain them in the case of the 1- and -matrix norms. With these expressions at hand, we will show that norms of Fiedler matrices produce many new bounds, but that none of them improves significatively the classical bounds obtained from the Frobenius companion matrices. However, we will prove that if the norms of the inverses of Fiedler matrices are used, then another family of new bounds on |λ| is obtained and some of the bounds in this family improve significatively the bounds coming from the Frobenius companion matrices for certain polynomials.

Original languageEnglish
Pages (from-to)197-230
Number of pages34
JournalLinear Algebra and Its Applications
StatePublished - Jun 15 2014


  • Bounds
  • Eigenvalues
  • Fiedler companion matrices
  • Matrix norms
  • Roots of polynomials


Dive into the research topics of 'New bounds for roots of polynomials based on Fiedler companion matrices'. Together they form a unique fingerprint.

Cite this